Ohio, 2016Damaging Winds in Ohio, July 18, 2016
July 18, 2016 · NWS CLE · 6 events in 6 counties and zones
A cold front crossed northern Ohio early on July 18th. Showers and thunderstorms developed in association with this front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed northern Ohio early on July 18th. Showers and thunderstorms developed in association with this front. A few of the stronger storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 18, 2:01 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 18, 2:01 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
301 AM EDT MON JUL 18 2016
.SYNOPSIS...
A cold front will move southeast across the area this morning.
Another cold front will move southeast across the area tonight.
High pressure will build southeast across the region through mid
week and then off the east coast by Wednesday night where it will
become nearly stationary through Friday. A warm front will lift
northeast across the area Wednesday night.
&&
.NEAR TERM /THROUGH 6 PM THIS EVENING/...
A weak surface trough currently over the area will continue to
move east. Some weak shower activity developed along the trough
axis. Expecting these showers to remain relatively weak as they
move east. Next batch of showers and thunderstorms continue to
develop and evolve with time over extreme western Ohio, northern
Indiana, and southern lower Michigan. Convection continues to move
east toward the area ahead of the cold front. Tried to time the
precipitation as it moves east with time. Anticipating the last
of the showers to move southeast of the area toward evening as
front slows in forward motion for a period of time this afternoon.
QPF amounts will be highly dependent on where the heaviest
thunderstorms occur. Temperatures will be a tough call today since
we are starting out in the upper 70s. Once showers and
thunderstorms push southeast and skies try to clear out...we could
see temperatures climb back well into the 80s for highs. So,
decided to bump up max temperatures a few degrees.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
Once cold front finally clears the area today, drier air and
subsidence will begin to push south into the area with the
influence of the surface high pressure. This will bring an end to
the precipitation for a couple days as the high becomes the
dominant weather feature across the area. The high will slowly
move east to the east coast where it becomes nearly stationary by
week's end. As this happens, a warm front will lift northeast
across the area Wednesday night and lead a surge of very warm air
back to the forecast area. A surge of moisture will stream
southeast across the area Thursday into Thursday night and this
feature will bring another chance for showers and thunderstorms to
the forecast area. Activity should be waning by Thursday night so
dropped the chance POPs down to slight chance. Otherwise, with a
return back to warm air advection expected, will see temperatures
climbing back into the upper 80s and lower 90s for highs and lows
in the upper 60s to lower 70s.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
The upper ridge will build eastward late in the week but we may
encounter thunderstorms that round the top of the ridge. Hard to say
how much activity there might be given that the models tend to fill
up with convective feedback but there would appear to be a chance
Thursday into Friday. By later Friday and Saturday the temperatures
aloft are progged to warm up. The ECMWF has +13C at 700 mb by
Saturday which would likely cap us until there is enough upward
motion to break the cap ahead of the cold front later Saturday. Will
keep the probabilities for showers/storms low (20-30%) given the low
confidence.
The front may be pushing south of the area on Sunday but will keep a
chance of showers/storms, mainly across the southern part of the
forecast area, until we are more confident of the timing.
One thing we can be confident of is that it will get hot again.
High temperatures will reach the lower and middle 90s Friday and
Saturday, then should start to drop back on Sunday.
&&
.AVIATION /06Z Monday THROUGH Friday/...
The cold front is coming relatively quickly and it looks like the
best chance for showers and thunderstorms will be this morning.
Not sure if the line of thunderstorms ahead of the front will be
solid or scattered but will include a best estimate "tempo"
forecast for thunderstorms at each TAF site early this morning.
Will include gusty west winds with the thunderstorms.
Drier air and subsidence should increase this afternoon. A
secondary cold front will drop across the area tonight veering the
wind northerly but likely not having any weather.
Outlook...VFR conditions.
&&
.MARINE...
Brisk south winds on Lake Erie will veer southwest and eventually
more westerly today. The strongest winds will work their way up the
lake, from the western basin early this morning to the central and
eastern basin this morning and afternoon. The larger waves will not
come onshore until the wind becomes more westerly. The wind and
waves may not persist long enough at any one location to require a
small craft advisory today but the lake will be choppy this morning
on the western basin and on the eastern basin this afternoon.
A secondary cold front will shift the wind more northerly tonight and
the north wind will stiffen for a while on the western basin and
the choppiness will come back. the gradient will relax on Tuesday
as high pressure builds across the eastern Great Lakes. The high
will be east of the lakes by Wednesday and the flow will come
around from the south.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Lombardy
LONG TERM...Kosarik
AVIATION...Kosarik
MARINE...Kosarik
Hazardous weather outlook, Jul 18, 2:20 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
320 AM EDT MON JUL 18 2016
LEZ061-142>149-162>169-OHZ003-006>014-017>020-027-028-036-089-PAZ001-
002-190730-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-WYANDOT-CRAWFORD-MARION-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
320 AM EDT MON JUL 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED THIS MORNING AND THERE IS THE
POSSIBILITY THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE
WITH DAMAGING WINDS. THERE IS A MARGINAL RISK FOR SEVERE
THUNDERSTORMS ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS SHOULD BE ON THE LOOKOUT FOR SEVERE WEATHER AND
REPORT ANY DAMAGE TO THE NATIONAL WEATHER SERVICE.
OHZ021>023-029>033-037-038-047-PAZ003-190730-
SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MORROW-
HOLMES-KNOX-CRAWFORD-
320 AM EDT MON JUL 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE STRONG DAMAGING THUNDERSTORM WINDS...ESPECIALLY
OVER NORTHWEST PENNSYLVANIA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LOMBARDY
In the hours before
Special weather statement, Jul 18, 2:53 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
353 AM EDT MON JUL 18 2016
OHZ003-006>008-017-018-027-181000-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...FINDLAY...TIFFIN...UPPER SANDUSKY
353 AM EDT MON JUL 18 2016
...STRONG STORMS MOVING EAST INTO THE AREA...
A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA
AND PRODUCE WIND GUSTS TO 45 MPH. LOCALLY HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING ARE LIKELY WITH THE THUNDERSTORMS AS WELL.
PONDING OF WATER IS LIKELY ON ROADWAYS AND IN POOR DRAINAGE AREAS.
THE THUNDERSTORMS ARE EXPECTED TO BE EAST OF THE AREA BY 5 AM
THIS MORNING.
LOMBARDY
Thunderstorm Wind, Lucas
- When
- July 18, 3:10 AM EST to 3:15 AM EST
- Where
- Lucas County, Toledo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 41.650, -83.550
Thunderstorm winds downed a few trees and large limbs in the city of Toledo. At least one home was struck by a falling tree.
Thunderstorm Wind, Erie
- When
- July 18, 4:28 AM EST
- Where
- Erie County, Vermilion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.420, -82.370
Thunderstorm winds downed a tree.
Thunderstorm Wind, Lorain
- When
- July 18, 4:40 AM EST
- Where
- Lorain County, Lorain
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 41.470, -82.180
Thunderstorm winds downed at least three trees and several large limbs.
Thunderstorm Wind, Cuyahoga
- When
- July 18, 5:02 AM EST
- Where
- Cuyahoga County, 1.77 mi SW of Lakeshore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 41.464, -81.707
Thunderstorm winds toppled a tree. The tree landed on a house.
Thunderstorm Wind, Trumbull
- When
- July 18, 6:20 AM EST
- Where
- Trumbull County, Hubbard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.150, -80.570
Thunderstorm winds downed a large tree.
Thunderstorm Wind, Mahoning
- When
- July 18, 6:30 AM EST
- Where
- Mahoning County, Campbell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.080, -80.600
Thunderstorm winds downed a large tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 24, 20161 death · 70 injured · 29 events
- Heat in Nevada, July 18 to 21, 20164 deaths · 1 event
- Heat in Texas, July 18 to 19, 20162 deaths · 2 events
- Heat in Oklahoma, July 18 to 24, 20161 death · 11 injured · 1 event
- Hail and Damaging Winds in Georgia, July 18 to 19, 20161 death · 1 injured · $184,000 · 1 in hail · 18 events
- Damaging Winds in New Jersey, July 18, 20161 death · $34,000 · 61 kt wind · 7 events
- Excessive Heat and Heat in Missouri, July 18 to 24, 20161 death · 11 events
- Flash Flood in Wisconsin, July 18, 20161 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 18, 2016$535,000 · 70 kt wind · 33 events
- Hail and Damaging Winds in Vermont, July 18, 2016$91,000 · 1.75 in hail · 19 events
- Lightning Strike in Arizona, July 18, 2016$200,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 18, 2016$100,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649784, 649790, 649787, 649785, 649795, 649797.